Alert archive / Michigan / Gale Watches in 2021

Gale Watch 13, NWS Detroit, MI

November 9, 2021

NWS Detroit, MI issued this gale watch at Nov 9, 2021, 3:51 PM EST. It took effect at Nov 11, 2021, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2021, 3:51 PM EST (20:51 UTC)
In effect from
Nov 11, 2021, 5:00 AM EST
Expired
Nov 10, 2021, 9:45 AM EST
In force
Issued by
NWS Detroit, MI

The text

As transmitted.

849 
WHUS73 KDTX 092051
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
351 PM EST Tue Nov 9 2021

LHZ361-362-100915-
/O.NEW.KDTX.GL.A.0013.211111T1000Z-211112T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
351 PM EST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM EARLY THURSDAY MORNING THROUGH 
THURSDAY NIGHT...

* WHAT...Expect sustained winds up to 31 knots from the 
  southeast with gusts up to 39 knots. The largest significant 
  waves will be 9 feet with a potential maximum wave height of 
  13 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 9 AM EST Thursday 
  with the largest waves expected around 12 PM EST Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
149 
WHUS73 KDTX 100817
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
317 AM EST Wed Nov 10 2021

LHZ363-102115-
/O.EXA.KDTX.GL.A.0013.211111T1000Z-211112T0300Z/
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
317 AM EST Wed Nov 10 2021

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

* WHAT...Expect sustained winds up to 28 knots from the 
  southeast with gusts up to 35 knots. The largest significant 
  waves will be 11 feet with a potential maximum wave height of 
  16 feet.

* WHERE...Lake Huron from Sturgeon Point to Alabaster MI beyond 
  5NM off shore.

* WHEN...The maximum winds are expected around 5 PM EST Thursday 
  with the largest waves expected around 6 PM EST Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ361-362-102115-
/O.CON.KDTX.GL.A.0013.211111T1000Z-211112T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
317 AM EST Wed Nov 10 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

* WHAT...Expect sustained winds up to 30 knots from the 
  southeast with gusts up to 40 knots. The largest significant 
  waves will be 12 feet with a potential maximum wave height of 
  17 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 9 AM EST Thursday 
  with the largest waves expected around 7 PM EST Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
061 
WHUS73 KDTX 101445
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
945 AM EST Wed Nov 10 2021

LHZ363-110315-
/O.UPG.KDTX.GL.A.0013.211111T1000Z-211112T0300Z/
/O.NEW.KDTX.GL.W.0017.211111T1000Z-211112T0300Z/
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
945 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 5 AM TO 10 PM EST THURSDAY...

* WHAT...Expect sustained winds up to 28 knots from the 
  southeast with gusts up to 35 knots. The largest significant 
  waves will be 11 feet with a potential maximum wave height of 
  16 feet.

* WHERE...Lake Huron from Sturgeon Point to Alabaster MI beyond 
  5NM off shore.

* WHEN...The maximum winds are expected around 5 PM EST Thursday 
  with the largest waves expected around 6 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ361-362-110315-
/O.UPG.KDTX.GL.A.0013.211111T1000Z-211112T0300Z/
/O.NEW.KDTX.GL.W.0017.211111T1000Z-211112T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
945 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 5 AM TO 10 PM EST THURSDAY...

* WHAT...Expect sustained winds up to 30 knots from the 
  southeast with gusts up to 40 knots. The largest significant 
  waves will be 13 feet with a potential maximum wave height of 
  19 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 9 AM EST Thursday 
  with the largest waves expected around 7 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Nov 9, 3:45 PM EST, 6 minutes earlier.

Area forecast discussion, Nov 9, 3:45 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
345 PM EST Tue Nov 9 2021

.DISCUSSION...

Despite the clouds around today, high temperatures climbed well into
the 50s, even with light northeast winds.

Brief right upper level jet (110 knots) entrance forcing to track
through the southern half of the CWA around 00z, and thus still
expecting some scattered light rain showers/sprinkles, quickly ending
late in the evening/by midnight. Upper level northwest confluent
flow behind departing shortwave trough will allow high pressure (1025
MB) to arrive by 12z Wednesday. Light radiation fog is possible, but
banking on just enough low level drying to mitigate the threat and
not include in zones, as high clouds look to be slow to clear as
well, holding mins at or just slightly below freezing across most
locations, per latest guidance.

Copious amount off upper level energy/PV off the British
Columbia/Pacific Northwest coastlines this afternoon, with strong
model consensus with rapidly deepening storm system over the
northern Plains/Midwest on Thursday. Although, there is still a high
degree of model variability with respect to the exact strength of
the low and precise location. Although, at least the 12z Euro
ensembles seem to be converging on the Arrowhead of Minnesota around
00z Friday. Even so, the good moisture axis/850-700 MB Theta-E ridge
supporting widespread rainfall on Thursday is seen advancing east
(remaining progressive), with a pronounce mid level dry slot taking
hold Thursday night into early Friday morning. Looks like 850 MB dew
pts around 5 C will track through late Thursday, ushered in by a 50
knot low level jet. Fortunately, secondary moisture reservoir off the
coast of Florida surging north looks to just make it into the Mid
Atlantic states, and rainfall totals over southeast Michigan likely
less than half an inch before dry slot/post frontal cold advection
regime takes over. The large cold cyclonic circulation/upper level
trough to move into the Central Great Lakes on Friday, and with 850
MB temps of -5 to -6 C advertised late in the day, scattered snow
showers or mixed rain/snow showers appear likely. As the strong low
level cold advection sweeps in, should see southwest wind gusts of
30-40 MPH, but ultimately dependent on strength and location of the
low which still remains somewhat uncertain (see 12z
GFS/NAM/ICON/UKMET/Canadian/Euro).

The large/deep 500 MB low/trough will be slow to depart the Great
Lakes region over the Weekend, and the cold west-northwest flow
coming off Lake Michigan still may be sufficient to generate
isolated-scattered snow showers from time to time. Will be watching
a clipper like system for potential accumulating snow, which could
arrive by Sunday. This system will tend to re-enforce the cold air
in place, so even if it dives southeast through the Ohio River
Valley (GFS/Canadian), Lake effect will likely become enhanced for a
period (see 12z UKMET). Otherwise, the first widespread light
snowfall is possible if the clipper decides to take a farther north
track (see 12z EURO). Not surprising, wide range of solutions seen
in the 12z Euro solutions...stay tuned.

&&

.MARINE...

Subtle cold air advection across northern Lake Huron will result in
a slight boost in mixing depths late tonight and overnight, which
will result in a minor uptick in wind gust potential to around 20
knots. Otherwise, high pressure will center across the Great Lakes
by mid to late Wednesday morning, bring a period of light winds that
will last through the early evening hours. A major pattern shift
will then commence late Wednesday through the end of the week which
will result in a rapid increase in wind speeds & gusts, along with
rain and even snow potential towards the end of the week.

A low pressure system will develop across the Midwest on Thursday
morning and will rapidly deepen as it then extends north into
western Lake Superior/Ontario by Thursday evening. This will allow a
strong warm front to push northern across the Great Lakes starting
early Thursday morning, with an energetic upper-level wind field
then overspreading across the Great Lakes, in advance of the low
pressure system. Surface winds will quickly back from west to
southeast after the passage of the warm front. The flow of warm air
will  increase stability over the lake, however, the strong pressure
gradient combined with shallow mixing depths will be enough to
produce likely gales across northern Lake Huron. A Gale Watch has
been issued as a result. Lower confidence exists with how far south
gale potential will reach, so the extension of the Gale Watch to
portions of southern Lake Huron will be possible. For now, brief
periods of gales are possible, but mostly looks to stay just below
gale thresholds.  Remaining nearshore locations will likely need
Small Craft Advisories. Rain showers will be likely across northern
Lake Huron Thursday morning, with the passage of the warm front.

Low pressure will start to occlude across the northern Great Lakes
late Thursday into early Friday as a cold front draws over Michigan.
Mixing depths will increase behind the front but the strong elevated
winds are projected to move east out of the area. This minimizes the
chances to extended gales into the weekend. Conditions will remain
breezy while the low pressure/upper-level disturbance brings on off
rain showers, mixing in with snow showers by Saturday.

&&

.PREV DISCUSSION...
Issued at 1152 AM EST Tue Nov 9 2021

AVIATION...

An elevated frontal boundary overhead has been supporting ample
cloud cover across Se Mi and has led to a narrow band of light rain
between Midland and Saginaw. This region is forecast to weaken over
the next couple hours, with forcing expected to redevelop over metro
Detroit after 20Z. Most of the cloud bases south of FNT have held at
or below 5000 feet. Light northeast wind will sustain some degree of
dry air in the low levels this afternoon and evening, which will
keep the probabilities for MVFR based ceilings low. As the elevated
front slides south this evening, dry air advection from the north
will clear skies out. A weak gradient and clear skies will support
decent boundary layer cooling. Subtle sfc dry air advection from the
north will be a limiting factor for fog development.

For DTW...Observational trends suggest sub 5000 ft cloud bases will
expand back across metro early this afternoon, with an increase in
elevated frontal forcing supporting increased chances for light
rain/sprinkles after 21Z. Aggressive drying after 00Z will quickly
scour out any lingering sub 5000 foot clouds.

DTW THRESHOLD PROBABILITIES...

* High for ceilings at or below 5000 feet this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from late Wednesday night through Thursday evening for
     LHZ361-362.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......AM
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 9, 4:18 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
418 AM EST Tue Nov 9 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
418 AM EST Tue Nov 9 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions are possible Thursday as a strong low pressure
system develops across the Midwest. South wind gusting near 40 mph is
possible Thursday afternoon before a strong cold front sweeps through
the region Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
418 AM EST Tue Nov 9 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A large low pressure system develops in the Midwest Thursday which
is expected to increase wind across the central Great Lakes. Wind
gusts could approach gales over the open waters of northern and
central Lake Huron. Small Craft Advisories may also be needed for all
other marine areas Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.